ISSN 1671-5411 CN 11-5329/R
George Liamis, Theodosios D Filippatos, Moses S Elisaf. Thiazide–associated hyponatremia in the elderly: what the clinician needs to know. J Geriatr Cardiol 2016; 13(2): 175-182. doi: 10.11909/j.issn.1671-5411.2016.02.001
Citation: George Liamis, Theodosios D Filippatos, Moses S Elisaf. Thiazide–associated hyponatremia in the elderly: what the clinician needs to know. J Geriatr Cardiol 2016; 13(2): 175-182. doi: 10.11909/j.issn.1671-5411.2016.02.001

Thiazide–associated hyponatremia in the elderly: what the clinician needs to know

doi: 10.11909/j.issn.1671-5411.2016.02.001
Funds:

This review was written independently, no company or institution supported it financially. Elisaf M has received speaker honoraria, consulting fees, and research funding from AstraZeneca, Schering Plough, Merck, Pfizer, Solvay, Abbott, Boehringer Ingelheim and Fournier, and has par-ticipated in clinical trials with AstraZeneca, Merck, San-ofi-Synthelabo, Solvay, Glaxo, Novartis, Pfizer and Four-nier.

  • Received Date: 2015-08-12
  • Rev Recd Date: 2015-11-11
  • Publish Date: 2016-02-06
  • Thiazide-induced hyponatremia is one of the main causes of decreased sodium levels in elderly individuals. This review presents the current evidence regarding the thiazide-associated hyponatremia. Thiazide-associated hyponatremia is observed mainly in patients with certain risk factors such as those receiving large doses of thiazides, having much comorbidity, such as heart failure, liver disease or malig-nancy, and taking several medications, such as non-steroidal anti-inflammatory drugs, selective serotonin re-uptake inhibitors or tricyclic antidepressants. Sodium concentration should be monitored in patients with risk factors for developing thiazide-associated hyponatremia and clinicians should measure promptly serum sodium levels in patients with neurologic signs indicating reduced sodium levels. The clini-cal and biochemical profile of patients with thiazide-associated hyponatremia may be that of extracellular volume depletion or the syndrome of inappropriate antidiuretic hormone secretion (SIADH). The investigation of possible thiazide-associated hyponatremia includes the exclusion of other causes of decreased sodium levels and the identification of the characteristics of hyponatremia due to thiazides (ex-tracellular volume depletion-related or SIADH-like). Treatment should be carefully monitored to avoid serious neurologic complications due to overcorrection. Clinicians should discourage prescribing thiazides in patients with a history of diuretic-associated hyponatremia and should prefer low doses of thiazides in patients with risk factors for developing thiazide-associated hyponatremia.
  • loading
  • 加载中

Catalog

    通讯作者: 陈斌, bchen63@163.com
    • 1. 

      沈阳化工大学材料科学与工程学院 沈阳 110142

    1. 本站搜索
    2. 百度学术搜索
    3. 万方数据库搜索
    4. CNKI搜索

    Article Metrics

    Article views (1564) PDF downloads(2123) Cited by()
    Proportional views
    Related

    /

    DownLoad:  Full-Size Img  PowerPoint
    Return
    Return